Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 11, NWS Lubbock, TX

April 17, 2002King County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 17, 2002, 7:31 PM CDT for King County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2002, 7:31 PM CDT (00:31 UTC)
Expired
Apr 17, 2002, 8:30 PM CDT
In force
59 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County King County, TX

The radar

The Lubbock radar (KLBB), 138 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 6:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
3565 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 180031
SVRLBB
TXC269-180130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
732 PM CDT WED APR 17 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KING COUNTY IN NORTHWEST TEXAS
  THIS INCLUDES GUTHRIE...

* UNTIL 830 PM CDT

* AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  GOLFBALLS 16 MILES SOUTHWEST OF GUTHRIE...OR ABOUT 13 MILES
  NORTHEAST OF JAYTON...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  GUTHRIE...
  FINNEY...
  GROW...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

LAT...LON 3340 10052 3341 10003 3384 10004 3383 10052

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:40 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Apr 17, 3:40 PM CDT, 3 hours 51 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
340 PM CDT WED APR 17 2002

MODELS STRUGGLED WITH THE EVOLUTION OF LOW LEVEL MOISTURE TODAY.
LAST EVENING RUNS DEPICTED MOISTURE MIXING EAST THIS AFTERNOON BUT
THAT JUST HASNT HAPPENED. SPECIAL TEXAS TECH RAOB INDICATED LOW
LEVEL MOISTURE WAS ABOUT 100MB DEEP AROUND 18Z AT REESE CENTER AND 5
MINUTE MESONET OBS SHOW DRYLINE FROM THE EASTERN TEXAS PANHANDLE
DOWN TO TULIA...OLTON...DENVER CITY AT 21Z. AIRMASS EAST OF DRYLINE
IS PRIMED FOR SEVERE STORMS EXHIBITING VERY HIGH CAPE VALUES AND
RESPECTABLE LOW TO MID LEVEL FLOW. HOWEVER, CHANCES OF DEVELOPMENT
OCCURRING APPEARS QUITE LOW GIVEN LACK OF LOWER LEVEL CONVERGENCE
AND REDUCED INSOLATION COURTESY OF RATHER THICK SUBTROPICAL PLUME OF
MID AND HIGH LEVEL MOISTURE.

MOISTURE WILL WORK BACK TO THE WEST TONIGHT SETTING UP A SIMILAR
SCENARIO FOR THURSDAY. SHORT RANGE MODELS ONCE AGAIN WANT TO MIX THE
MOISTURE QUICKLY EAST DURING THE DAY. SURFACE LOW OVER CO DOES MAKE
A MOVE INTO NEBRASKA RESULTING IN MORE OF A SW COMPONENT TO THE LOW
LEVEL FLOW OVER WEST TEXAS. THIS WOULD PROBABLY BE ENOUGH TO GET THE
MOISTURE OFF THE CAPROCK DURING THE DAY BUT DOUBT IT WILL CLEAR THE
LOW ROLLING PLAINS. SUBTROPICAL PLUME WILL BE SHIFTING SOUTHEAST
THURSDAY NIGHT YIELDING MAINLY CLEAR SKIES. COLD FRONT PROGGED TO
MOVE INTO NORTHERN SECTIONS OF THE FA FRIDAY MORNING AND THEN
SLOWLY MOVE SOUTH THROUGH ALL BUT THE SE COUNTIES BY FRIDAY EVENING.
GIVEN TIME OF YEAR, WILL LIKLEY SEE LEADING EDGE OF THIS FRONT MIX
OUT DURING THE DAY WHICH MAKES FOR AN UNCERTAIN PRECIP FORECAST ON
FRIDAY AFTERNOON. SHOULD ETA FRONTAL POSITION VERIFY, ONLY CHANCE
FOR STORMS WOULD BE OVER SOUTHEAST SECTIONS OFF THE CAPROCK.
OTHERWISE, MOST OF THE FA STANDS AT LEAST A CONTINUED SLIGHT CHANCE
FOR STORMS FRIDAY AFTERNOON.

TROF TO DIG SLOWLY ACROSS THE SW US EARLY IN THE EXTENDED PERIOD
WITH INCREASING SW FLOW OVER W TX. EXTENDED MODELS SUGGEST SURFACE
BOUNDARY OVER SOUTH PLAINS WILL HAVE A TOUGH TIME MOVING SOUTH
OF THE FA SATURDAY, WHICH SEEMS REASONABLE GIVEN THE INCREASING
SOUTHWEST FLOW AND POSITIVELY TILTED TROF TO THE WEST. MRF SHOWS A
PIECE OF THE WRN TROF MOVING OUT NORTH OF THE REGION SUNDAY AND THIS
MAY GIVE THE FRONT A BIT OF A KICK TO THE SOUTH. BOTTOM LINE IS IT
LOOKS LIKE THERE COULD BE A SURFACE TEMPERATURE BOUNDARY AND WEAK
DRYLINE TO DEAL WITH THROUGH THE WEEKEND SOMEWHERE ACROSS THE FA
YIELDING A CHANCE OF STORMS EACH DAY, PARTICULARLY DURING THE LATE
AFTERNOONS AND EVENINGS. MRF EVENTUALLY BUILDS SURFACE RIDGE THROUGH
THE REGION BY WEDNESDAY WHICH WOULD FINALLY END THE MAINLY DIURNAL
STORM THREAT.

.LUB...NONE.

JW

In the hours before

Special weather statement, Apr 17, 2:46 PM CDT, 4 hours 45 minutes before
TXZ021>044-172200-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
246 PM CDT WED APR 17 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY THIS EVENING FOR THE ROLLING PLAINS...PARTS OF THE EXTREME
SOUTHERN TEXAS PANHANDLE AND PARTS OF THE SOUTH PLAINS. THE SLIGHT
RISK AREA IS ALONG AND EAST OF A LINE FROM TULIA TO DENVER CITY.

AS OF MID AFTERNOON THE DRYLINE WAS NEARLY STATIONARY FROM SILVERTON
TO LEVELLAND TO DENVER CITY. THE DRYLINE IS EXPECTED TO REMAIN NEARLY
STATIONARY...MAYBE MIXING SLIGHTLY EASTWARD AS THE AFTERNOON
PROGRESSES. ALTHOUGH AMPLE MOISTURE EXISTS EAST OF THE DRYLINE...
TEMPERATURES REMAINING IN THE 80S SHOULD LIMIT THE POTENTIAL FOR
THUNDERSTORM DEVELOPMENT ON THE CAPROCK. EAST OF THE CAPROCK...
ACROSS THE ROLLING PLAINS AND EXTREME SOUTHEASTERN PANHANDLE...
TEMPERATURES NEAR 90 DEGREES WILL RESULT IN BETTER CONDITIONS FOR
ISOLATED THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON. ANY
THUNDERSTORMS WHICH DO FORM ACROSS THE AREA MAY QUICKLY BECOME SEVERE
WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.
Local storm report, Apr 17, 5:34 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK, TX
534 PM CDT WED APR 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0817 PM    4 W PADUCAH               TX   2.50 INCH HAIL
04/17/02   COTTLE                         REPORTED BY COTTLE COUNTY
                                          SO

0845 PM    CHILDRESS MUNI ARPT       TX   66 MPH TSTM WIND GUST
04/17/02   CHILDRESS                      57 KNOT WIND GUST RECORDED
                                          AT CHILDRESS ASOS
Special weather statement, Apr 17, 6:02 PM CDT, 1 hour 29 minutes before
TXZ024>026-030>032-036>038-042>044-180400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
602 PM CDT WED APR 17 2002

...TORNADO WATCH NUMBER 106 IS IN EFFECT FOR THE LOW ROLLING PLAINS
UNTIL 11 PM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR THE
FOLLOWING COUNTIES ON THE LOW ROLLING PLAINS UNTIL 11 PM CDT...

BRISCOE... HALL... CHILDRESS... FLOYD... MOTLEY... COTTLE...
CROSBY... DICKENS... KING... GARZA... KENT... AND STONEWALL.

LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE IN AND CLOSE
TO THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

JW

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:02 PM CDTSevere Thunderstorm WarningLUBBriscoe28 min
Apr 17, 8:08 PM CDTSevere Thunderstorm WarningLUBCottle52 min
Apr 17, 8:38 PM CDTSevere Thunderstorm WarningLUBChildress37 min
Apr 17, 9:03 PM CDTSevere Thunderstorm WarningLUBKing27 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.